Sodium amytal, also called amobarbital, is a prescription depressant medication that’s in a class of drugs called barbiturates. Barbiturates like sodium amytal were once used more widely in the United States, but their dependence and addiction potential made them less viable for certain uses. Today, benzodiazepines are more commonly used for common issues like anxiety and panic disorders. But sodium amytal is still used to treat anxiety, epilepsy, and insomnia in some cases. However, it can cause you to develop a chemical dependency if you take the drug for too long. Dependance can mean needing to get through potentially dangerous withdrawal symptoms to achieve sobriety. But how dangerous is Amytal withdrawal, and how can you make it through the withdrawal period safely?

Will You Experience Amytal Withdrawal Symptoms?

Chemical dependence happens when your brain gets used to a psychoactive drug and adapts your brain chemistry around its presence. When you stop using the drug, your brain chemistry will become unbalanced, and you’ll experience uncomfortable and even dangerous withdrawal symptoms. Your brain is adaptable, and it can adjust to the presence of a chemical substance, but it needs time to reorient itself when you take away a chemical suddenly. 

Sodium amytal can lead to chemical dependency fairly quickly. Even regular use for several weeks can cause you to develop a dependence on a barbiturate. However, dependence and other substance use problems are even more likely with misuse and recreational use. High doses can be extremely dangerous, leading to overdose and addiction. If you’ve used Amytal for a few weeks and you’re worried that you might have a chemical dependence, speak to a doctor before quitting cold turkey. There are some signs and symptoms that could reveal a dependence on Amytal, including:

  • Growing tolerance to Amytal
  • Needing higher doses for the same effects
  • Spending more time finding, using, or recovering from Amytal
  • Uncomfortable symptoms when you try to quit
  • Anxiety or irritability when you miss a dose
  • Trying and failing to cut back
  • Drug cravings and compulsions

If you notice any of these signs or symptoms, or if you’ve taken a barbiturate consistently for days or weeks, speak to your doctor when you want to quit or cut back. Barbiturate withdrawal can be life-threatening, especially when you quit cold turkey. With help and treatment, withdrawal is much safer.

What are the Amytal Withdrawal Symptoms?

Sodium amytal is a central nervous system depressant that slows down activity in your brain and body. These effects allow it to be an effective remedy for issues that are caused by overexcitability in the nervous system like seizures, anxiety, and insomnia. However, when you become too dependent on the chemical, you may experience some of the opposite effects when you quit. Sedative drugs like Amytal can cause something called rebounding during withdrawal. Rebounding is a term that refers to the return of symptoms that the drug was treating. In this case, Amytal withdrawal can cause anxiety, insomnia, and agitation. 

Amytal withdrawal can be severe, causing more serious symptoms than insomnia or anxiety. Because dependence causes your brain to get used to the depressing effects of Amytal, quitting can cause your nervous system to become overactive. This can cause tremors, heart palpitations, and seizures. Other symptoms of Amytal withdrawal can include:

  • Anxiety
  • Muscle twitching
  • Shaky hands
  • Dizziness
  • Nausea
  • Vomiting
  • Insomnia
  • Hypotension
  • Seizures
  • Confusion
  • Increased heart rate
  • Heart palpitations
  • Compulsions to use again

Symptoms may start mild and get worse over time. However, severe symptoms like seizures can come on suddenly without warning.

When Will Symptoms Show Up?

Barbiturates like Amytal can cause withdrawal symptoms around eight hours after your last dose. However, the timeline on which you experience withdrawal symptoms will depend on a few factors, including the length of time you were dependent on Amytal, the typical dose you were used to, and the size of your last dose. Depending on these variables, you may experience your first withdrawal symptoms between eight and twelve hours after your last dose. Your first symptoms can include restlessness, anxiety, agitation, sleeplessness, and drug cravings. Symptoms might escalate in intensity a few hours after your first symptoms appear. 

How Long Does Withdrawal Last?

Amytal withdrawal symptoms will get worse until they reach their peak. Peak symptoms are when your withdrawal period is at its most intense. More intense withdrawal symptoms might show up after 16 hours, and they can last up to five days before they reach their peak and start to fade. Amytal withdrawal symptoms will start to go away gradually over the next days and weeks. Most of your symptoms will be gone after a period of around 16 days. Physical symptoms are usually the first to dissipate, but psychological symptoms have a tendency to last longer. Long-lasting symptoms like anxiety, depression, or sleep problems can last for months or even years if they aren’t addressed. 

Plus, many people initially take Amytal or other depressants to treat mental health issues like anxiety disorders. Even people that misuse depressants often do so to mask uncomfortable mental health symptoms. Addiction and mental health disorders often go hand in hand. When you stop taking a drug, these symptoms may reemerge. To address mental health and drug cravings, you may need to explore treatment options, even after you get through withdrawal successfully. 

Is Amytal Withdrawal Dangerous?

amytal-withdrawal

Amytal withdrawal can be dangerous. In fact, depressants are possibly the most dangerous category of drugs during the withdrawal phase. Plus, barbiturates are known for their potentially dangerous withdrawal symptoms. Alcohol withdrawal is known for its potential to cause a condition called delirium tremens during withdrawal, and barbiturates can cause a similar set of symptoms. Delirium tremens (DT) is characterized by the sudden onset of severe confusion, anxiety, and panic. It also causes dangerous physical symptoms like seizures, heart palpitations, sweating, and hypertension. 

Someone experiencing delirium tremens may be unresponsive, and they could lose consciousness or slip into a coma. In some cases, DT causes strokes or heart attacks. A significant portion of people that experience DT can have life-threatening symptoms. Amytal withdrawal seizures can also be dangerous, especially if you go through them on your own. Seizures can occur suddenly leading to accidents and injuries. However, the danger of Amytal withdrawal can be significantly lowered with treatment. Before you go try to quit taking Amytal or another depressant, it’s important to speak to a doctor or medical professional. They may be able to help you transition off of the medication safely and effectively or direct you to a detox program that can help.

How is Amytal Withdrawal Treated?

Amytal withdrawal can be treated with the help of a doctor or a medical detox program. If you’ve been taking an Amytal prescription for a few days or weeks and you’d like to transition off of it, your doctor can help you taper off of the drug slowly to avoid severe withdrawal symptoms. However, you shouldn’t simply try to taper by yourself. Tapering is a tricky process to do effectively. Taking too much can make your taper ineffective, and taking too little can cause uncomfortable or dangerous symptoms. Guidance from a medical profession is the safest way to go about detox.

If you’ve taken Amytal for several weeks or months, or if you’ve misused the drugs, you may have a more severe substance use problem. If you do, you might need to go through a detox program to help you achieve sobriety safely. A medical detox program involves 24-hour medical care from medical professionals. The primary goal of medical detox is getting through withdrawal safely while avoiding or treating serious complications. Doctors may treat you with medication to help ease some uncomfortable symptoms, or they may give you depressant medications like benzodiazepines to help taper you off of Amytal safely. 

Detox is an important step toward sobriety for people with substance use problems related to Amytal withdrawal. However, detox may not be enough to treat detox effectively. If you have a substance use disorder, you may need to move through additional levels of care in addiction treatment.

What Happens After Amytal Detox?

After you get through Amytal withdrawal safely, you may need additional levels of care. If you enter an addiction treatment program, doctors and clinicians will be able to help determine the next appropriate level of care for your needs. If you still need medical help that requires 24-care, you may continue in an inpatient treatment program. Inpatient treatment may involve medical monitoring or clinically managed care. When you’re able to live on your own without risking your sobriety or health, you can begin an outpatient program. Intensive outpatient treatment is for people with high-level needs and involves more than nine hours of treatment each week. As you advance in treatment, you may move to the lowest level of care, which is outpatient treatment with less than nine hours of services each week.

Each level of care in treatment will be personalized to your needs since there is no one-size-fits-all treatment plan. You may go through individual, group, and behavioral therapies to address the deeper issues involved in addiction.

Tap to GET HELP NOW: (888) 783-3291